Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Brownsville, TX

February 16, 20088 counties in Texas

NWS Brownsville, TX issued this red flag warning at Feb 16, 2008, 12:37 AM CST for 8 counties in Texas. It took effect at Feb 16, 2008, 9:00 AM CST. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2008, 12:37 AM CST (06:37 UTC)
In effect from
Feb 16, 2008, 9:00 AM CST
Expired
Feb 16, 2008, 9:00 PM CST
In force
12 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 12:00 PM CSTNON-TSTM WND DMGHarlingen, TXVALLEY MORNING STAR NEWSPAPER REPORTED ELECTRICAL LINES DOWNED BY STRONG WINDS ON WEST MORAN COURT AND ON 23RD STREET.
Feb 16, 12:00 PM CSTNON-TSTM WND DMGMercedes, TXKRGV CHANNEL 5 REPORTED ROOF OF MOBILE HOME BLOWN OFF IN MERCEDES BY STRONG WINDS.
Feb 16, 3:30 PM CSTNON-TSTM WND DMGLa Feria, TXVALLEY MORNING STAR NEWSPAPER REPORTED TREE DOWNED BY STRONG WINDS IN LA FERIA AT INTERSECTION OF PARKER ROAD AND EBONY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 6.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 160637
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1237 AM CST SAT FEB 16 2008

...STRONG SOUTH WINDS ACROSS DEEP SOUTH TEXAS TODAY WILL CREATE
HAZARDOUS CONDITIONS FOR FIRES...

.LOW PRESSURE INLAND INTERACTING WITH HIGH PRESSURE OVER THE GULF
OF MEXICO WILL CAUSE A TIGHT SURFACE PRESSURE GRADIENT OVER DEEP
SOUTH TEXAS AND WILL PRODUCE STRONG SOUTH WINDS MOST OF THE DAY. THE
STRONG WINDS AND DRY FUELS WILL RESULT IN DANGEROUS WEATHER
CONDITIONS FOR ANY WILDFIRES. IN ADDITION...A FRONT WILL MOVE
THROUGH LATE THIS AFTERNOON OR EARLY EVENING...WITH A WIND SHIFT
TO NORTHWEST. WINDS BEHIND THE FRONT WILL BE BREEZY FOR A FEW HOURS
BEFORE DECREASING.

TXZ248>257-170300-
/O.UPG.KBRO.FW.A.0004.080216T1500Z-080217T0000Z/
/O.NEW.KBRO.FW.W.0005.080216T1500Z-080217T0300Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1237 AM CST SAT FEB 16 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING FOR ALL OF DEEP SOUTH TEXAS...WHICH IS IN EFFECT FROM 9
AM THIS MORNING TO 9 PM CST THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

SUSTAINED SOUTH WINDS OF 20 TO 35 MPH...INCLUDING HIGHER GUSTS...
WILL COMBINE WITH CURED FUELS TO PRODUCE A POTENTIAL OF HAZARDOUS
FIRE WEATHER CONDITIONS. THE STRONGEST WINDS ARE EXPECTED ALONG
AND EAST OF HIGHWAY 281.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS
INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED
FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT
FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR
HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Feb 15, 8:04 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 15, 8:04 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
804 PM CST FRI FEB 15 2008

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE THAT WARM 850MB
TEMPERATURES CONTINUE TO PROVIDE A CAP ACROSS MOST OF DEEP SOUTH
TEXAS AND RIO GRANDE PLAINS THIS EVENING. BUT LOOKING AT THE 00Z
KBRO/KCRP SOUNDINGS...IT APPEARS THE STRONG LOW LEVEL INVERSION
HAS ERODED ACROSS THE COASTAL BEND. MAY SEE THUNDERSTORMS DEVELOP
ALONG THE FRONTAL BOUNDARY ACROSS CENTRAL AND SOUTHWEST TX TONIGHT.
OUTFLOW FROM THESE STORMS MAY DRIFT SOUTHWARD AND WITH LAPS
SURFACE ANALYSIS INDICATING CURRENT LIFTING INDICES OF -4 TO -5
ACROSS THE CWA...FEEL THE MENTION OF A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IS WARRANTED THROUGH TONIGHT. COMPLEX WEATHER
SITUATION LIKELY TO DEVELOP SATURDAY WITH A COLD FRONT SEPARATING
COLD AIR ACROSS NORTHWEST TX AND WARM AND UNSTABLE AIR ACROSS
SOUTH TX AND A STRONG 500MB LOW MOVING INTO WEST TX SAT MORNING
KEEPING THE COLD FRONT FROM MOVING SOUTHWARD. A STRONG LOW LEVEL
JET IS EXPECTED TO DEVELOP ACROSS THE LOWER TX COAST SAT MORNING
WITH THE 500MB LOW BRINGING STRONG MID LEVEL WINDS EASTWARD.
ALSO...LAPSE RATES ARE EXPECTED TO STEEPEN ACROSS SOUTHWEST TX AND
SPREAD EASTWARD SAT AFTERNOON. THIS IS SETTING UP THE POTENTIAL
FOR SEVERE WEATHER ACROSS PORTIONS OF DEEP SOUTH TX SAT AFTERNOON
INTO SAT EVENING. TOO EARLY TO SAY WHERE THE POTENTIAL FOR SEVERE
WEATHER TO DEVELOP IS GREATEST AND WHETHER IF WIND OR HAIL WILL BE
THE GREATEST THREAT BUT WITH STRONG LOW TO MID LEVEL WINDS
DEVELOPING AS WELL AS SOME DIRECTIONAL SHEAR...THE POTENTIAL FOR
ISOLATED TORNADOES ACROSS SOUTH TX COULD ALSO BE A THREAT.
THEREFORE...WILL NOT CHANGE POPS FOR SAT AFTERNOON FOR NOW AND
KEEP MENTION OF SOME STORMS BEING POSSIBLY SEVERE. WILL GO AHEAD AND
ADJUST TEMPERATURES WARMER SATURDAY ESPECIALLY WEST AS SOUTHERLY
WINDS SAT AFTERNOON SHOULD VEER TO THE SOUTHWEST AS A CONVECTIVE
BOUNDARY MOVES INTO THE RIO GRANDE PLAINS. WILL ALSO GO AHEAD AND
ISSUE A WIND ADVISORY FOR SATURDAY AS THE STRONG WINDS ALOFT MIX
DOWN WITH DIURNAL HEATING ACROSS THE EASTERN PORTIONS OF THE CWA.
AN SPS HAS ALREADY BEEN ISSUED ADDRESSING THE STRONG WINDS AND
POTENTIAL SEVERE WX FOR TOMORROW.
&&

.AVIATION...CIGS AT 8K FT IN BRO NOW...AS SOUTHEAST WINDS CONTINUE
AT AROUND 14 KTS. INLAND...CIGS 3K FT AND WILL LOWER TO 1K FT
OVRNGT...BRINGING TEMPO IFR DURING THE MRNG HOURS. LLWS WILL BE A
PROBLEM AS WINDS DECREASE PRIOR TO SUNRISE...AND WINDS AT 2K FT VEER
SOUTH AND INCREASE TO 45 KTS. TSTMS COULD BE SEVERE BY LATE
AFTERNOON...BRINGING 1/2SM +TSRA BR VV001CB WITH
VRB30G40KTS...ESPECIALLY FROM 8 PM TO 3 AM SUNDAY MRNG.
&&

.MARINE...AT 6 PM BUOY 20 REPORTED SOUTHEAST WINDS AT 15 TO 20 KNOTS
AND SEAS NEAR 6 FEET WITH A 7 SECOND PERIOD. SOUTH WINDS WILL
INCREASE ON SATURDAY DUE TO A LOW PRESSURE SYSTEM AND ASSOCIATED
BOUNDARY MOVING INTO SOUTH TEXAS. A SMALL CRAFT ADVISORY WILL BE
NECESSARY ON SATURDAY FOR ALL OF THE MARINE AREAS AND SVR TSTMS
SHOULD MOVE NORTHEAST OVER THE DEEP S TX GULF WATERS SATURDAY NIGHT
THROUGH EARLY SUNDAY MORNING.
&&

.FIRE WEATHER...WILL GO AHEAD AND ISSUE A RED FLAG WATCH FOR DEEP SOUTH
TEXAS SATURDAY AS STRONG SOUTH WINDS WILL DEVELOP ACROSS THE
CENTRAL AND EASTERN PORTIONS OF CWA. WITH VERY WARM TEMPERATURES
DEVELOPING ACROSS THE WESTERN PORTIONS OF THE CWA SAT AFTERNOON...RELATIVE
HUMIDITY LEVELS WILL BE RELATIVELY LOW WHICH WITH ENOUGH WIND COULD
PROVIDE A THREAT OF WILDFIRE DEVELOPMENT ACROSS THE UPPER PORTIONS
OF THE LOWER RIO GRANDE VALLEY.
&&

.PREV DISCUSSION... /ISSUED 215 PM CST FRI FEB 15 2008/
THE MAIN FEATURE OF CONCERN IN THE SHORT TERM PERIOD WILL BE THE
500 MB LOW NOW SITUATED OVER THE AZ/MEXICO BORDER. THIS FEATURE
WILL MOVE STEADILY EAST TOWARDS THE SOUTH CENTRAL PLAINS STATES
THIS WEEKEND AS A STRONG SHORT WAVE LOCATED IN THE NORTHERN 500 MB
STREAM WILL ACT ON THIS FEATURE MAINTAINING A FAIRLY STEADY
EASTERLY MOTION AND SPEED. THIS WILL STEADILY INCREASE THE 500 MB
PVA AND UVV OVER THE REGION INTO SAT AND SAT NIGHT. IN ADDITION...
THIS MID LEVEL FEATURE WILL USHER THROUGH A PRETTY DECENT COLD
FRONT EARLY SUNDAY MORNING WHICH WILL HELP ENHANCE THE UVV.
HOWEVER...THE BIG LIMITING FACTOR FOR DEEP SOUTH TX FOR CONV
DEVELOPMENT WILL BE FAIRLY LIMITED MOISTURE RETURN AHEAD OF THIS
FEATURE. CURRENTLY... THE 12Z BRO SOUNDING FROM EARLIER TODAY
SHOWS A DECENT LI OF -5...BUT AN ANEMIC CAPE OF AROUND 1800 J/KG
AND A FAIRLY LOW PWAT OF 1.3 INCHES. THE NAM...GFS AND ECMWF AGREE
ON KEEPING THE BULK OF THE DEEPER MOISTURE POOLED TO THE NORTH OF
THE BRO CWA. HOWEVER...ALL OF THE NUMERICAL GUIDANCE SHOW SOME
POTENTIAL FOR A NARROW CONV BAND REACHING DOWN INTO DEEP SOUTH TX
LATE SAT INTO SAT NIGHT AHEAD OF THE COLD FRONT DURING THE BEST
DIURNAL HEATING LATE SAT AFTERNOON/EVENING. ACCORDINGLY...SPC HAS
PLACED A GOOD PORTION OF THE BRO CWA WITHIN THE SLGT RISK AREA FOR
LATE TOMORROW. BELIEVE THAT BEST THREAT OF SVR WX WILL BE ACROSS
THE EASTERN PORTIONS OF THE BRO CWA WHERE THE GFS AND NAM BOTH
SHOW THE BEST POOLING OF MOISTURE LATER IN THE DAY. WILL MENTION A
POTENTIAL FOR SVR WX ACROSS THE ENTIRE BRO CWA AND WILL ATTEMPT TO
NARROW THIS DOWN TOMORROW. AFTER TOMORROW...THE 500 MB CLOSED LOW
LIFTS OUT QUICKLY TO THE NORTHEAST ALLOWING A PRETTY DRY FLOW
PATTERN TO BECOME BETTER ENTRENCHED OVER THE SOUTH TX AREA FOR SUN
AND MON. BROAD AND SHALLOW 500 MB RIDGING WILL BUILD OVER THE
SOUTH CENTRAL PLAINS STATES EARLY NEXT WEEK WHICH WILL ALLOW TEMPS
TO WARM AS THE 1000-500 MB THICKNESSES INCREASE. SOME LOWER LEVEL
MOISTURE WILL RETURN LATER IN THE 3 TO 7 DAY RANGE AS SURFACR
RIDGING DOMINATES THE SOUTHEASTERN U.S. AND ANOTHER 500 MB TROUGH
AXIS DIGS INTO SOUTHWESTERN U.S. WILL INCLUDE SOME SILENT 10% POPS
IN THE LONGER TERM...BUT EXPECT OVERALL DRY CONDITIONS TO PREVAIL
UNDERNEATH THE 500 MB RIDGING. AFTER GOING WITH A FAIRLY GLOOMY
SCENARIO FOR SAT SEVERAL RUNS AGO...THE GFS/ECMWF HAVE MAINTAINED
A MUCH WARMER AND DRIER SOLUTION FOR THE NEXT SEVERAL DAYS. WITH
THE GFS MEX SHOWING PRETTY GOOD STABILITY OVER THE LAST FEW
RUNS...WILL STICK PRETTY CLOSE TO THE NEAR TO ABOVE NORMAL TEMPS
AND BELOW NORMAL POPS INDICATED THROUGH DAYS 3 THROUGH 7. FOR
SHORT TERM TEMPS...ONCE AGAIN THE GFS MAV IS WARMER VERSUS THE NAM
MET ESPECIALLY FOR SUN AND SUN NIGHT. EXPECT SOME SUNSHINE TO HELP
WARM DAYTIME HIGHS ON SUN DESPITE THE NORTHERLY SURFACE FLOW.
BECAUSE OF THIS WILL GO CLOSER TO THE WARMER MAV TEMPS.

AVIATION...VFR TO MVFR CONDITIONS WITH MODERATE AND GUSTY
SOUTHEAST WINDS AND PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ARE BEING
REPORTED AT THE REGIONAL AIRPORTS. THE LOWER CONDITIONS ARE DUE TO
REDUCED CEILINGS. THE WINDS WILL BECOME LIGHT OVERNIGHT THEN BECOME
MODERATE TO STRONG AND GUSTY SATURDAY. VFR THROUGH MVFR CONDITIONS
WILL CONTINUE OVER THE REGIONAL AIRPORTS DURING THE NEXT 24 HOURS
WITH PARTLY CLOUDY TO MOSTLY CLOUDY SKIES.

MARINE...AT NOON BUOY 20 REPORTED SOUTHEAST WINDS AT 16 KNOTS
WITH GUSTS TO 18 KNOTS AND SEAS AT 5 FEET WITH A 7 SECOND PERIOD.
THE WINDS INCREASED ACROSS THE LAGUNA MADRE TODAY, THEREFORE A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE THROUGH 6 PM. THE
WINDS WILL DECREASE THIS EVENING AND OVERNIGHT. HOWEVER, THE WINDS
WILL INCREASE ON SATURDAY DUE TO A LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT MOVING INTO SOUTH TEXAS. A SMALL CRAFT
ADVISORY WILL BE NECESSARY ON SATURDAY FOR ALL OF THE MARINE AREAS
AND OVER THE GULF COASTAL WATERS AT TIMES SATURDAY THROUGH MONDAY
DUE TO AN INCREASE IN THE WINDS AND SEAS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  85  62  79 /  10  30  30   0
BROWNSVILLE          71  85  63  84 /  10  30  30   0
HARLINGEN            70  86  61  83 /  10  30  30   0
MCALLEN              70  86  60  84 /  10  30  30   0
RIO GRANDE CITY      70  88  56  83 /  10  30  20   0
SOUTH PADRE ISLAND   71  81  63  77 /  10  30  30   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR TXZ248>257.

     WIND ADVISORY FROM 9 AM TO 6 PM CST SATURDAY FOR TXZ250-251-
     253>257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
MARINE/AVIATION...58
Hazardous weather outlook, Feb 15, 5:20 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
520 PM CST FRI FEB 15 2008

TXZ248>257-161200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
520 PM CST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
EXPECTED SATURDAY. A WIND ADVISORY IS IN EFFECT FOR MAINLY COASTAL
AREAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING DUE TO AN APPROACHING BOUNDARY AND STRONG
UPPER LEVEL DISTURBANCES. A SLIGHT RISK MEANS THAT A SMALL NUMBER OF
WELL ORGANIZED SEVERE THUNDERSTORMS MAY OCCUR...ALONG WITH ISOLATED
TORNADOES. HAIL...STRONG WINDS AND HEAVY RAIN ARE ALSO POSSIBLE.

A RED FLAG WARNING WILL BE IN EFFECT FOR MAINLY COASTAL AREAS OF THE
RIO GRANDE VALLEY AS THESE STRONG SOUTH WINDS DEVELOP. SMALL
CRAFT ADVISORIES ARE LIKELY OVER ALL OF THE MARINE AREAS SATURDAY
AND OVER THE OFFSHORE GULF COASTAL WATERS SATURDAY THROUGH MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY SATURDAY NIGHT.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:19 PM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy22 hr
Feb 15, 8:55 PM CSTFire Weather WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more4 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.